Ohio, 2006

Damaging Winds in Ohio, July 3, 2006

July 3, 2006 · NWS RLX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 3:48 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 3:48 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT MON JUL 3 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATED FOR MORE AFTERNOON THUNDERSTORM ACTIVITY...ESPECIALLY FROM
PKB TO CRW TO BKW. THESE DIURNAL TSTMS WILL TEND TO DISSIPATE WITH
LOSS OF HEATING AS THEY MOVE INTO EASTERN WV. HOWEVER...WE NEED TO
KEEP AN EYE ON TSTMS FORMING OVER CENTRAL OHIO...WHICH HAS MUCH
BETTER SUPPORT.
&&

.PREV DISCUSSION...
 /ISSUED 321 PM EDT MON JUL 3 2006/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

FRONTAL BOUNDARY STILL REMAINS WELL TO OUR NORTH.  STILL...WE REMAIN
IN THE WARM SECTOR...WITH PLENTY OF WARM AND MOIST AIR...AND PWS
AROUND 1.5.  DEW POINTS IN THE UPPER 60S HAVE BEEN COMMON.  WEAK
FRONTAL BOUNDARY REMAINS WELL TO OUR NORTH.  THUNDERSTORMS THAT
POPPED UP ACROSS THE SOUTHERN COAL FIELDS WERE ASSISTED BY AN
OUTFLOW BOUNDARY FROM EARLIER THIS MORNING...ACROSS SE OHIO AND N
WEST VIRGINIA.  THE MAIN BAND OF SHOWERS AND THUNDERSTORMS TO THE
NORTH ARE SLOWLY SHIFTING EASTWARD...WITH THE AFTERNOON STORMS
EXPECTED TO WEAKEN WITH SUNSET.  LIKE TODAY...KEPT TEMPS COOLER TO
THE N-NW WITH ADDITIONAL CLOUD COVER...AND GIVEN THE WET SOIL.  COLD
FRONT WILL CONTINUE TO NEAR FROM THE NW...CONTINUING TO GIVE SE OHIO
AND N WEST VIRGINIA THE BEST CHANCE FOR STEADY RAIN.  WE WILL
CONTINUE TO MONITOR ANY MODERATE TO HEAVY
PRECIPITATION...PARTICULARLY ACROSS NORTH OF THE I-64
CORRIDOR...WHERE WET GROUND HAS BEEN COMMON AS OF LATE.  TUESDAY
AFTERNOON...CAPE AROUND 2000 J/KG NORTH...AND OVER 3500 ACROSS THE
SOUTHERN HALF OF THE CWA.  THE BEST CHANCE OF WIDESPREAD
SHOWERS...WILL BE TUESDAY NIGHT...AS THE COLD FRONT SLIDES INTO SE
OHIO.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

TWO COLD FRONTS TRAVERSE AREA NW TO SE WEDNESDAY INTO WEDNESDAY
NIGHT.  FIRST IS OLD W TO E MOISTURE BOUNDARY ACROSS NRN TIER OF OH
VALLEY STATES / SRN TIER OF GREAT LAKES STATES.  AREA OF CONVECTION
ALONG THIS BOUNDARY FROM PREVIOUS EVENING SHOULD MOVE ACROSS CENTRAL
AND THEN SRN PORTION OF AREA DURING THE MORNING THROUGH THE MIDDAY
HOURS.

NAM12 LOOKS REASONABLY IN ITS HINTING AT ADDITIONAL CONVECTION
FIRING UP IN THE AFTERNOON AHEAD OF SECOND FRONT.  THIS WILL OF
COURSE DEPEND UPON DEGREE OF CLEARING THAT TAKES PLACE BEHIND FIRST
FRONT.  PARAMETERS LOOK MARGINAL FOR SEVERE WEDNESDAY AFTERNOON WITH
NAM12 DEW POINTS AGAIN TOO HIGH...THIS ALSO WILL BE A FUNCTION OF
THE AMOUNT OF SUNSHINE.

SECOND FRONT PUSHES ON THROUGH WEDNESDAY NIGHT...LEFT SLIGHT CHANCE
IN THE MOUNTAINS THURSDAY.  CONCERNED ISOLATED CONVECTION WOULD FIRE
UP UNDER THE UPPER LEVEL TROUGH...RELATIVELY DEEP FOR THIS TIME OF
YEAR.  MODELS INSIST ON DRY MID AND UPPER LEVELS WITH LOW LEVEL
ANTICYCLONIC FLOW SO LEFT DRY FORECAST ELSEWHERE.  HIGH PRESSURE
SHOULD BUILD INTO THE AREA IN ERNEST THURSDAY NIGHT AND FRIDAY...AS
UPPER TROUGH PUSHES THROUGH.

MET NUMBERS LOOKED GOOD FOR HIGHS WEDNESDAY.  USED A MET / MAV BLEND
ON LOWS WEDNESDAY NIGHT.  WENT A LITTLE ABOVE THE NEW MEX FOR HIGHS
THURSDAY AND CLOSE TO IT FOR LOWS THURSDAY NIGHT.

HPC FOLLOWED ECMWF FOR DAYS 4 THROUGH 7...WITH SLOWER EXODUS OF
UPPER TROUGH ALONG E COAST.  DRY FORECAST FOR THIS AREA EITHER WAY
AS HIGH PRESSURE WITH A WARMING TREND PREVAILS.

PREV DISCUSSION...
 /ISSUED 151 PM EDT MON JUL 3 2006/

AVIATION (18Z TO 18Z)...

VFR FOR MOST OVER THE NEXT 24 HOURS.  THE EXCEPTIONS WOULD BE FOR
THOSE SITES...PKB...CKB...AND EKN...THAT ARE CLOSER TO THE
FRONT...AND SHOWERS AND THUNDERSTORMS.  OTHER SITES ARE ON THE VFR
TO MVFR LINE ARE DUE TO THE HAZE...AS TEMPS RISE INTO THE LOW AND
MID 80S...AND DEW POINTS RESIDE IN THE MID TO UPPER 60S.  OUR WARM
AND MOIST AIRMASS WILL CONTINUE THROUGH THE PERIOD.  A BRIEF REPRISE
IS EXPECTED OVERNIGHT...BEFORE ANOTHER BETTER CHANCE OF CONVECTION
ROLLS NEAR TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
Hazardous weather outlook, Jul 3, 2:08 AM EST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
308 AM EDT MON JUL 3 2006

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
037>040-046-047-040715-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
308 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BE SEVERE
THIS AFTERNOON AND OVERNIGHT TONIGHT. STRONG WINDS WOULD BE
A GREATER THREAT THAN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE REMAINS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
TUESDAY.

RAIN AMOUNTS WILL ALSO BE MONITORED ON TUESDAY INTO WEDNESDAY...MAINLY IN
WEST VIRGINIA WHERE THE GROUND IS WETTER. IF REPETITIVE SHOWERS
FALL...SMALL STREAM FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ105-VAZ003-004-WVZ005-013-024>026-033>036-040715-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
308 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 3, 1:26 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT MON JUL 3 2006

WVZ013-025-026-031900-
BOONE-LINCOLN-LOGAN-
226 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARTS...MOVING EAST AT 20 MPH. THIS STORM
WILL MOVE INTO SOUTHWESTERN BOONE COUNTY BY 245 PM EDT.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MUD...GILL
  AND CHAPMANVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 3, 2:47 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT MON JUL 3 2006

WVZ025-032015-
LOGAN-
347 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOGAN...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BLAIR AND
  AMHERSTDALE-ROBINETTE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 3, 3:19 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT MON JUL 3 2006

WVZ013>015-032045-
KANAWHA-LINCOLN-PUTNAM-
419 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TEAYS VALLEY...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  TORNADO...ST. ALBANS...SOUTH CHARLESTON...POCA...NITRO AND
  INSTITUTE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jul 3, 4:50 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
550 PM EDT MON JUL 3 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             CHARLESTON              38.30N 81.55W
07/03/2006  U0.75 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            532 PM 07/03/2006 AND 547 PM 07/03/2006

&&
Special weather statement, Jul 3, 6:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
709 PM EDT MON JUL 3 2006

WVZ028-032345-
BRAXTON-
709 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL BRAXTON COUNTY...OR ABOUT 17
MILES NORTH OF CRAIGSVILLE...MOVING EAST AT 25 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The radar

The Charleston,WV radar (KRLX), 138 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 3, 6:30 PM EST
Where
Morgan County, Stockport
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.550, -81.800

Trees fell along Route 266.

Thunderstorm Wind, Athens

When
July 3, 6:55 PM EST
Where
Athens County, Nelsonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -82.233

Trees fell onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516659, 5516660.